01.02.2015 | Review | Ausgabe 2/2015
Ulnar fractures with bisphosphonate therapy: a systematic review of published case reports
- S. H. S. Tan, S. Saseendar, B. H. M. Tan, A. Pawaskar, V. P. Kumar
A systematic review of eight ulnar fractures in seven patients with bisphosphonate therapy was performed to describe the characteristics and predisposing factors. The proximal ulna is likely to be fractured, especially in the dominant limb of elderly female patients using walking aids after 7 to 15 years of bisphosphonate use.
Long-term bisphosphonate use has been suggested to result in decreased bone remodelling and increased risk of atypical fractures. While the relationship between bisphosphonate use and atypical femoral fractures has been extensively studied, there is relative rarity and unawareness of these fractures in the forearm. We conducted a systematic review of existing case reports to better describe the characteristics and predisposing factors for fractures occurring in patients with bisphosphonate therapy.
The systematic review was conducted according to PRISMA guidelines. All studies with ulnar fractures in individuals with history of bisphosphonate use were included, with data extracted and analysed in totality.
Seven patients with eight fractures are included. Predisposing factors include elderly females requiring walking aids. There is a propensity for the proximal ulna to be fractured, especially in the dominant limb used for ambulation or transfer. All patients were on bisphosphonate for 7 to 15 years. All fractures were atraumatic, non-comminuted, transverse in configuration, had localised periosteal or endosteal thickening at the fracture site and generalised cortical thickening of the diaphysis.
Ulnar fractures in patients with bisphosphonate therapy demonstrate features similar to those described for atypical femoral fractures, suggesting that these fractures could also possibly be due to bisphosphonate use. However, the ulna appears to be able to tolerate longer periods of alendronate use prior to fracture development. The mechanism and characteristics of these fractures additionally suggest the presence of repetitive stress that accumulates over time due to suppressed bone remodelling in patients on bisphosphonates, eventually resulting in these fractures.